Back to Ask the Diabetes Team Ask the Diabetes Team

From a physician in Ahemedabad, Gujarat, India:

I have an elderly patient who has lung cancer, a postprandial blood glucose of 280 mg/dl [21.1mmol/L], large urine acetone, and a BUN of 65 mg/dl. At present he comatose, has a fever (100 Fo) and is on Actrapid Insulin (30 units in normal saline) given every four to six hours, along with a plain normal saline infusion. I want another option for this patient.


It sounds like your patient is very sick. The present insulin dose may not be high enough to overcome the very marked insulin resistance this patient is experiencing.

Although this is not the best medium for making suggestions for the treatment of a patient, you may try increasing the dose of the insulin. In the United States, we would probably place a patient like this on intravenous Regular insulin at a variable rate that keeps the blood glucose less than at least 200 mg/dl [11.1 mmol/L] if not better. However, this does require fingerstick blood sugar monitoring every one to two hours in order to make the appropriate adjustments.


DTQ- 20021001141912
Original posting 3 Oct 2002
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:38
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.